WASHINGTON - D.C. officials are warning residents about a new synthetic drug that appears to be causing a spike of overdoses in the city for nearly the past week.
D.C. Department of Forensic Sciences Director Dr. Jenifer Smith and Chief Medical Examiner Dr. Roger Mitchell said Thursday that this new synthetic marijuana is extremely dangerous.
“We have identified a new form of synthetic cannabinoid that has never been seen here in the District,” said Dr. Smith.
“K2 is dangerous. Synthetic cannabinoids are dangerous in general," said Dr. Mitchell. "It is not marijuana. It doesn't act like marijuana. It acts like more severe drugs. It can bind to the cannabinoid receptor at almost 400 times than cannabinoids.
Dr. Smith said this drug was tested Wednesday and they are now trying to spread the word out now.
“These synthetic cannabinoids change," she said. "People create new versions of them for different reasons and that is why having the capability to always be able to see what is actually in the original material is important because then we can share that information with other scientists or other departments who may need that information to do their testing.”
There have been 100 overdose patients transported to the hospital in D.C. during the past four days with symptoms related to synthetic marijuana.
Medics transported about 10 people on Wednesday, including four people who were found unconscious near the CCNV homeless shelter in Northwest D.C., according to D.C. Fire and EMS.
The medical examiner's office is investigating several deaths that are suspected of being overdoses caused from this synthetic drug, but toxicology tests will be conducted in order to confirm that.
Dr. Smith said packaging for synthetic marijuana is not uniform and not particularly unique. Since it doesn’t really stand out, she said they can’t really warn people to watch out for a specific kind of packaging to avoid this new dangerous form of synthetic cannabinoid.
A significant increase in K2 related overdoses has significantly taxed the Districts emergency response system over the last week. If you see something say something and educate yourself and others of the potentially deadly side effects. pic.twitter.com/qkbluf3SeA— DC Fire Fighters L36 (@IAFF36) July 19, 2018